Study says pseudoephedrine for kids under 2 poses toxicity issues because of use patterns
FRIDAY, Dec. 5 (HealthDay News) -- Exposure to the decongestant pseudoephedrine, found in many cough, cold and allergy medicines, appears to be common among children in the United States.
This is especially true among children younger than 2, who have the highest risk for toxicity and for whom safe dosing recommendations are lacking, say researchers at Boston University's Slone Epidemiology Center.
Pseudoephedrine has been linked to deaths and adverse events in young children, but the absolute risks posed to children by this decongestant are difficult to determine, because the number of children exposed to it and typical patterns of use haven't been known, the researchers explained.
They analyzed data from 1999 through 2006 on pseudoephedrine use among 4,267 children, aged birth to 17 years, included in a national telephone survey of medication use in the United States, and found that 4.9 percent of the children took pseudoephedrine in a given week. Use of the decongestant was highest among children younger than 2 years old (8.1 percent).
The researchers found that 16 children (7.5 percent of users) took more than one pseudoephedrine-containing product within the same week, including six children younger than 2. Of the pseudoephedrine products used by children, most were multiple-ingredient liquids (58.9 percent) and multiple-ingredient tablets (24.7 percent). The study also found that 52 children (25 percent of users) took pseudoephedrine for longer than one week, including seven children younger than 2.
The use of pseudoephedrine by children was much lower in 2006 (2.9 percent) than in 1999-2005 (5.2 percent), likely due to a new law that reduced availability of the decongestant, the researchers said.
The study was published in the December issue of Pediatrics.
"Pseudoephedrine exposure, mostly in the form of multiple-ingredient products, is common among U.S. children and needs to be monitored closely because of the potential for this medication to cause harm, particularly to children under 2," concluded lead author Dr. Louis Vernacchio, an assistant professor of epidemiology and pediatrics at Boston University School of Medicine.
MedlinePlus has more about pseudoephedrine.
-- Robert Preidt
SOURCE: Boston University, news release, Dec. 1, 2008
All rights reserved